Alert archive / Georgia / Flash Flood Warnings in 2013

Flash Flood Warning 50, NWS Tallahassee, FL

August 20, 2013Tift County, Turner County, Worth County, Georgia

NWS Tallahassee, FL issued this flash flood warning at Aug 20, 2013, 8:22 PM EDT for Tift County, Turner County, Worth County, Georgia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2013, 8:22 PM EDT (00:22 UTC)
Expired
Aug 20, 2013, 11:15 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Tift County, GA, Turner County, GA, Worth County, GA

The radar

The Moody AFB radar (KVAX), 94 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 9:37 PM EDTFLASH FLOOD4 Nw Omega, GAWATER OVER SCOOTERVILLE TIFTON RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2029 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WGUS52 KTAE 210022
FFWTAE
GAC277-287-321-210315-
/O.NEW.KTAE.FF.W.0050.130821T0022Z-130821T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
822 PM EDT TUE AUG 20 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TIFT COUNTY IN SOUTH CENTRAL GEORGIA...
  THIS INCLUDES THE CITY OF TIFTON...
  SOUTHERN TURNER COUNTY IN SOUTH CENTRAL GEORGIA...
  THIS INCLUDES THE CITY OF ASHBURN...
  EASTERN WORTH COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 1115 PM EDT

* AT 810 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RAINFALL RATES
  OF 3 TO 5 INCHES PER HOUR WERE OCCURRING WITH THESE SLOW MOVING
  STORMS...WHICH WILL CAUSE FLASH FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  TERRELL...INAHA...AND FIVE POINTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3170 8347 3169 8349 3163 8349 3162 8350
      3158 8350 3157 8347 3133 8347 3133 8380
      3175 8381 3174 8348

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:56 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 20, 3:56 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
356 PM EDT Tue Aug 20 2013

.NEAR TERM [through Tonight]...
Not many changes were made since the morning update. We are still
expecting a high coverage of storms this afternoon and early this
evening north of a PAM-TLH-VLD line. Storms may linger a bit longer
into the evening in the eastern portion of our area (SC GA and the
eastern FL Big Bend), as convection along the Atlantic sea breeze
eventually pushes in. Previous discussion included below:

The 12 UTC sounding from Tallahassee indicated a moist profile with
PWATs of 2.06", which is right around the 75th percentile for
August. The sounding also showed very weak winds through the depth
of the troposphere. These two ingredients indicate a continued
threat for localized heavy rainfall and flash flooding today with
slow-moving thunderstorms. Storm motions and backbuilding storm
motion projections on the RAP, NAM, and GFS are under 10 knots. In
other words, not everyone may see heavy rain, but those locations
that experience thunderstorms today are likely to see torrential
downpours and rapid rain accumulation. Therefore, the Flash Flood
Watch that is currently in place still seems warranted. PoPs were
boosted into the likely range everywhere north of a line from
PAM-TLH-VLD. No changes were made to the temperature forecast.

&&

.SHORT TERM [Wednesday Through Thursday Night]...
After yet another onslaught of Tropical type rainfall amounts during
the past several days, upper level ridging is finally on the way to
reduce PoPs and QPF and increase insolation back to more "typical"
summertime levels. This should help reduce rainfall back to more
normal afternoon and evening sea breeze convection, and hopefully
put an end to the threat of widespread flooding each afternoon and
evening. However, PWATs are still expected to remain above normal,
and wet soils may help exacerbate sea breeze convection with both
pre-existing and generated outflow boundaries, so the threat for
locally heavy rainfall may not be completely over just yet.
Otherwise have reduced PoPs back towards climo levels with Temps
even a bit above.

&&

.LONG TERM [Friday through Tuesday]...
With precipitable water levels returning closer to normal values
for this time of year in the extended, and an overall lack of
strong forcing mechanisms, we should see more typical convection
that is forced predominately by the sea breeze. Temperatures and
PoPs for much of the extended forecast are expected to be close to
normal values: daytime highs around 90 with PoPs around 40%;
overnight lows in the lower 70s with PoPs around 15%.

&&

.AVIATION [through 18 UTC Wednesday]...
MVFR CIGS at many of the terminals at TAF issuance time. A mixture
of MVFR-VFR prevailing conditions are expected outside of storms
this afternoon, with temporary IFR reductions possible. Any storm
should produce very heavy rainfall. Storms are likely to develop
north of ECP, so no TSRA was included there. The remaining terminals
may be affected this afternoon, with some evening TSRA possible at
VLD and TLH - approaching from the east due to the Atlantic sea
breeze.

&&

.MARINE...
Surface ridging to the north and east of the Coastal Waters should
provide a rather extended period of generally light east to
southeast winds and corresponding low seas. Furthermore, the
decrease in convective coverage over the Marine area should help
reduce the overall threat to both recreational and professional
mariners.

&&

.FIRE WEATHER...
No fire weather concerns are expected for the foreseeable future.

&&

.HYDROLOGY...
Once again areas of Heavy rainfall today continue affect portions of
the forecast area, with increasing levels of Flooding occurring at
many of our area rivers, especially across North Florida. Due to
these poor, and in some cases, worsening conditions, all residents
are urged to keep up to date with the latest information from the
National Weather Service.

This information can be found for specific river forecast
information can be found on the AHPS web page at:

http:/water.weather.gov/ahps2/index.php?wfo=tae.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  93  74  94  73 / 40  40  20  40  20
Panama City   77  89  77  90  77 / 30  40  20  40  20
Dothan        72  91  72  93  72 / 40  40  20  30  20
Albany        72  92  72  94  72 / 60  40  20  30  20
Valdosta      71  92  71  96  72 / 60  40  20  40  20
Cross City    71  92  72  93  72 / 40  40  30  40  20
Apalachicola  77  88  77  88  77 / 30  30  20  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH through Wednesday morning for Calhoun-
     Central Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-
     Gadsden-Holmes-Inland Bay-Inland Franklin-Inland Gulf-
     Inland Walton-Jackson-Liberty-South Walton-Washington.
GA...FLASH FLOOD WATCH through Wednesday morning for Baker-Ben Hill-
     Berrien-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lee-Miller-Mitchell-Quitman-Randolph-
     Seminole-Terrell-Tift-Turner-Worth.
AL...FLASH FLOOD WATCH through Wednesday morning for Coffee-Dale-
     Geneva-Henry-Houston.
GM...None.

&&

NEAR TERM...Lamers
SHORT TERM...Gould
LONG TERM...Gould
AVIATION...Lamers
MARINE...Gould
FIRE WEATHER...Moore
HYDROLOGY...Gould/Lamers

In the hours before

Special weather statement, Aug 20, 3:14 PM EDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT TUE AUG 20 2013

ALZ068-069-201945-
GENEVA AL-HOUSTON AL-
214 PM CDT TUE AUG 20 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN GENEVA
AND NORTHWEST HOUSTON COUNTIES...

* UNTIL 245 PM CDT

AT 210 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES SOUTH OF SLOCOMB...OR NEAR NOMA JUNCTION...
MOVING NORTH AT 30 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3123 8569 3127 8566 3127 8560 3125 8551
      3125 8549 3128 8548 3127 8540 3099 8551
      3099 8572
TIME...MOT...LOC 1915Z 196DEG 24KT 3102 8559

08-LAMERS
Special weather statement, Aug 20, 5:26 PM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
526 PM EDT TUE AUG 20 2013

FLZ028-202200-
INLAND TAYLOR FL-
526 PM EDT TUE AUG 20 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN TAYLOR
COUNTY IN THE FLORIDA BIG BEND...

* UNTIL 600 PM EDT

AT 523 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES SOUTHEAST OF PERRY...OR NEAR FENHOLLOWAY...
MOVING NORTHWEST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 2993 8347 3020 8373 3027 8347 3026 8337
      3000 8337
TIME...MOT...LOC 2126Z 144DEG 14KT 3006 8346

08-LAMERS
Special weather statement, Aug 20, 6:16 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
616 PM EDT TUE AUG 20 2013

FLZ019-028-202245-
MADISON FL-INLAND TAYLOR FL-
616 PM EDT TUE AUG 20 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR MADISON AND TAYLOR
COUNTIES...

* UNTIL 645 PM EDT

AT 612 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF MADISON...OR NEAR LEE...MOVING
NORTHWEST AT 15 MPH. THIS STORM WAS ACTUALLY DEVELOPING AS MULTIPLE
STORMS CONVERGED AT THIS POINT...SO THE FUTURE STORM MOTION MAY BE
ERRATIC.

THIS STORM MAY BE NEAR...
  MADISON BY 635 PM EDT.

WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN ARE ALSO
OCCURRING WITH THIS STORM.

LAT...LON 3034 8320 3031 8321 3028 8323 3027 8349
      3065 8361 3064 8329 3062 8326 3048 8323
      3047 8322 3043 8322 3042 8319 3039 8317
TIME...MOT...LOC 2214Z 148DEG 15KT 3041 8335

9-FOURNIER
Special weather statement, Aug 20, 6:42 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
642 PM EDT TUE AUG 20 2013

FLZ019-GAZ159-160-202315-
LOWNDES GA-BROOKS GA-MADISON FL-
642 PM EDT TUE AUG 20 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BROOKS...LOWNDES AND
MADISON COUNTIES...

* UNTIL 715 PM EDT

AT 642 PM EDT...THE NATIONAL WEATHER SERVICE DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF I-75
AT EXIT 16 TO 5 MILES NORTHWEST OF MADISON TO 11 MILES SOUTHWEST OF
MADISON...MOVING NORTH AT 15 TO 25 MPH.

THESE STORMS WILL BE NEAR...
   QUITMAN BY 715 PM EDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN ARE ALSO
OCCURRING WITH THESE STORMS.

LAT...LON 3043 8343 3030 8351 3031 8360 3055 8365
      3058 8361 3065 8362 3066 8368 3079 8370
      3104 8355 3103 8347 3076 8335
TIME...MOT...LOC 2241Z 170DEG 24KT 3077 8339 3053 8345
          3036 8355

9-FOURNIER
Special weather statement, Aug 20, 7:12 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
712 PM EDT TUE AUG 20 2013

GAZ159-160-210000-
LOWNDES GA-BROOKS GA-
712 PM EDT TUE AUG 20 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BROOKS AND LOWNDES
COUNTIES...

* UNTIL 800 PM EDT

AT 706 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS AROUND THE QUITMAN AREA...MOVING NORTHWEST AT 10 MPH.
THESE STORMS HAVE BEEN DEVELOPING NORTHWARD ALONG A LINE FROM SOUTH
TO NORTH...WHERE THE EAST COAST SEA BREEZE IS COLLIDING WITH OUTFLOW
FROM PREVIOUS STORMS TO THE WEST.

THIS STORM WILL BE NEAR...
  QUITMAN BY 745 PM EDT.

PENNY SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE
STORM.

FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN ARE OCCURRING
WITH THESE STORMS.

LAT...LON 3102 8363 3102 8329 3065 8332 3066 8356
TIME...MOT...LOC 2310Z 136DEG 9KT 3073 8347

9-FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:50 PM EDTFlash Flood WarningTAEBen Hill, Irwin, Turner3 hr
Aug 21, 2:00 PM EDTSpecial Weather StatementTAELanier, Lowndes60 min
Aug 21, 2:46 PM EDTSpecial Weather StatementTAEBerrien, Cook, Lowndes44 min
Aug 21, 3:14 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Tift46 min
Aug 21, 3:47 PM EDTSpecial Weather StatementTAETift43 min
Aug 21, 4:09 PM EDTSpecial Weather StatementTAEGrady, Thomas66 min
Aug 21, 4:16 PM EDTSpecial Weather StatementTAEColquitt, Worth44 min
Aug 21, 5:59 PM EDTSpecial Weather StatementTAEMiller46 min

Nearby

Flash Flood Warnings in Georgia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.